Omar Tageldin, MD, Muhammad Sohail Mansoor, MD, Nour Parsa, MD
Albany Medical Center, Albany, NY
Introduction: Candida species are a part of normal GI flora however some patients, especially during immunocompromised state can develop Candida esophagitis (CE). Sorafenib is a tyrosine kinase inhibitor commonly used for treatment of renal cell and hepatocellular carcinoma (HCC). We report one of the most severe cases of CE following Sorafenib.
Case Description/Methods: An 84-year-old man was admitted for a 2-week history of solid food dysphagia with nausea, chocking and regurgitation following food intake. His medical history included type 2 diabetes mellitus and stage IV (T3N0M1) metastatic HCC. Patient had been taking Sorafenib 400mg twice daily for the last 6 months and recently received palliative radiotherapy (RT) for a pathologic pelvic fracture due to bone metastasis. Patient denied any vomiting, odynophagia, anorexia, fever, chills, abdominal pain, diarrhea or constipation. On clinical examination, he had normal vital signs, appeared thin and cachectic, had oral thrush underneath artificial dentures while the rest of the clinical examination was unremarkable. His lab-work showed borderline leukocytosis of 11.9 10^3/µL, mild anemia with Hb of 10.5 g/dl, and normal electrolytes, renal function and liver integrity enzymes. He underwent an esophagogastroduodenoscopy (EGD) which interestingly showed esophagus completely lined with thick whitish adherent plaques, diffuse atrophic gastropathy and normal duodenum. Despite the esophagus having no tortuosity, rings or strictures, it required considerable amount of force to advance the endoscope through the copious amount of exudate in the esophagus which would explain the patient’s dysphagia. We obtained biopsy and brushing from esophagus which revealed abundant inflammatory cells and fungal organisms consistent with Candida species. Patient was given a loading dose of 400mg of Fluconazole followed by 200mg daily for 21 days. After completion of therapy, patient’s symptoms had improved, and he was tolerating a regular diet.
Discussion: Upon literature review we found one case series of 2 patients mentioning CE as a side effect with the use of Sorafenib. Unlike above case series in which patients developed CE soon after initiation of Sorafenib, our patient developed symptoms after being on it for 6 months.
Physicians should be aware when using Sorafenib that it can induce an immunosuppressive state with an increased risk of CE. Delayed diagnosis and subsequent treatment may affect the nutritional status and subsequently the overall survival in these patients.
Citation: Omar Tageldin, MD, Muhammad Sohail Mansoor, MD, Nour Parsa, MD. P0297 - SORAFENIB-INDUCED SEVERE CANDIDA ESOPHAGITIS. Program No. P0297. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.